bacteria

Harrogate Hospital are asking people to “carry the card” to reduce infections

bacteria Harrogate Hospital are asking people to “carry the card” to reduce infectionsPeople in Harrogate and the surrounding district who have contracted Clostridium difficile infection (C.diff) are being asked to “carry the card” to reduce the risk of getting it again as part of a new campaign.

C.diff that affects mainly people over the age of 65 years, although people of all ages can get it.

Healthcare professionals in hospitals, health trusts, GP practices and in public health are working together to help reduce the impact of C.diff and improve the care of people who have recently been diagnosed with the infection.

Antibiotics can trigger a relapse of C.diff and people who have had the infection are now being given a card, which they can show to medical staff when they are prescribed antibiotics so doctors can avoid giving them the sorts of medication which may bring about a relapse.

 

Prof Kevin Kerr, Director of Infection Prevention and Control at Harrogate and District NHS Foundation Trust, said:

C.diff can cause you to become ill when something disturbs the natural balance of bacteria in your gut. This is sometimes caused by certain antibiotics used to treat other illnesses, which can kill off some healthy bacteria leaving room for C.diff to grow.

We are encouraging patients to carry the card to alert healthcare professionals if they’ve previously had C.diff so we can make the right prescribing decisions for them.

We must also remember the importance of good hand washing. Alcohol handrub does not kill C.diff germs – washing hands thoroughly with warm soapy water is the best way to get rid of C.diff germs.

 

Patients who carry the card should show it to any healthcare professional involved in their care. This includes doctors, nurses, pharmacists, dentists and other healthcare workers such as those in care homes.

 

Julie Bolus, Director of Nursing at NHS North Yorkshire and York, said:

C.diff is a nasty infection that mainly affects people over the age of 65 years receiving care in the community or in hospital.

If a patient has had C.diff then healthcare professionals need to know as it can help them decide what medicines, particularly antibiotics, patients should have and which ones to avoid.

By carrying the card, patients will be helping to manage their conditions better and reduce the risk of relapsing C.diff infection . This in turn will help reduce length of illnesses, trips to the doctor and time spent in hospital.

What is Clostridium difficile?

C. diff is a bacterium bacteria that is present naturally in the gut of around two-thirds of children and 3% of adults. C.diff does not cause any problems in healthy people.

However, some antibiotics that are used to treat other health conditions can interfere with the balance of ‘good’ bacteria in the gut. When this happens, C.diff bacteria can multiply and produce toxins (poisons), which cause illness such as diarrhoea and fever. At this point, a person is said to be infected with C.diff.

 

Symptoms

The symptoms of Clostridium difficile infection can include:

• mild to severe diarrhoea

• blood-stained stools

• fever

• stomach cramps

• stomach is tender to touch.

 

Who is affected?

As C.diff infections are usually caused by antibiotics, most cases happen in a healthcare environment, such as a hospital or care home. People most vulnerable to a C.diff infection are those who:

• have been treated with powerful, so-called broad-spectrum, antibiotics

• have had to stay for a long time in a healthcare setting, such as a hospital

• are usually over 65 years old

• have a serious underlying illness or condition

• have a weakened immune system

 

Prevention

The risk of C.diff infection can be reduced by practicing good hygiene in healthcare environments, such as washing hands regularly and cleaning surfaces using products containing bleach.

 

Outlook

Treatment for a C.diff infection is needed if the patient has persistent symptoms. Sometimes, stopping the antibiotics is enough to clear the infection. If symptoms are more severe, additional medication is needed to clear the infection. Most people with a C. diff infection make a full recovery.